3rd day of fentanyl patch agony

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Monty's Mom
Veteran Member

Date Joined Aug 2010
Total Posts : 664
   Posted 3/3/2011 1:33 PM (GMT -6)   
The fentanyl patch! What would life be like without it? It would be miserable. If I ever need a reminder about how bad life would be, I just think of the 3rd day of the fentanyl patch.

We plan nothing for the 3rd day if possible. Some of them are good, and things stay even and within a controllable level. Today has been hell. I am not in withdrawal symptoms for which I thank God! My lower back from the SI joint issues burns and hurts down into my thighs. My abdomen and pelvis feel like little gremlins are in there tearing and biting and pulling me to pieces. All I can do is recline or lay down trying to read or crochet and not succeeding.

My doctor knows about these days. Most people would then get to take their patches every 2 days to avoid this type of issue. Not with my insurance. The box says 3 days, so my insurance says 3 days. Bumping up the dose doesn't help either, just makes me throw up more. Thank God this isn't withdrawal pain. I had withdrawal once and it was so much worse than this.

So hurray for the fentanyl patch, boo for the 3rd day that makes me feel like crawling in a hole and dying. If I ever need to remember a taste of what life was like without pain medication, I simply remember the 3rd days waiting for the clock to run down for a new patch to provide relief. The baths, showers, massage, heat, and finally collapsing on the recliner unable to do more than lie there. Whether it s a pill or a patch, syrup or injection, thank you, thank you for helping.

6 more hours to go. I feel like I won't make it, but I know I will. Life goes on without me.

Regular Member

Date Joined Feb 2011
Total Posts : 93
   Posted 3/3/2011 3:54 PM (GMT -6)   
Monty's Mom, I'm sorry you have to put up with this gap in the relief you get. If only the insurance companies could understand what they put their customers through. Even the hardest heart would understand the need to give doctors the power to treat their patients. I certainly hope you start feeling better quickly, long before your next patch.

I've never had the fentanyl patch before, but when I tried Lidoderm patches the doctor told me I could cut them up however I liked to adjust the dose. If these worked the same way, could your doctor increase your dose with instructions on how to cut them to split a higher dose to work every two days? I would never do that without a doctor telling me it was ok, but if you think it could work you could suggest the idea to your doctor since from what I read it seems like he would think two day doses are the correct way to go.

spinal soldier
Veteran Member

Date Joined Dec 2009
Total Posts : 687
   Posted 3/3/2011 4:32 PM (GMT -6)   
have you tried any of the generic sustained- release Morphine Sulfate versions? Watson, Endo, and, Mallinkrodt pharma's all are pretty good. 15,30,60,100, and 200mg tablets.
L4,L5,S1 bilateral Laminectomies, Foraminotomies 2002
L4-S1 PLIF with instumentation 2008,

current Rx: MScontin 100mg q8hrs. , dilaudid 8mg q6hrs. prn, oxymorphone IR 10mg q6 ,vistaril 50mg prn nausea, Lyrica 150mg 2x,Adderall 20mgs 1x A.M. 10mg PM prn, Soma 350 mg 3X, Elavil 25 HS, diazepam 10mg bid prn, Supplements: CO-Q10 100mg, Vitamin D 1000IU, Fish-Oil1000mg EFA, B-Complex50 3x/day, ALA

Monty's Mom
Veteran Member

Date Joined Aug 2010
Total Posts : 664
   Posted 3/4/2011 11:01 AM (GMT -6)   
Thank you both! I am feeling a little better today, and resting trying to catch up on pain relief. I did some light walking today, which is an improvement.

Hope you are having low pain days!

The worst sin towards our fellow creatures is not to hate them, but to be indifferent to them. That's the essence of inhumanity. George Bernard Shaw

Pelvic adhesive disease, Irritable bowel syndrome, SI joint pain, arthritis, kidney stones, depression, 7 pelvic surgeries for pain, ovarian cysts, adhesions. Fentanyl patch, Vicodin, remeron, trazodone, dicyclomine, Miralax, Colace, Multivitamin

Davy Navy
New Member

Date Joined Mar 2011
Total Posts : 3
   Posted 3/6/2011 10:56 AM (GMT -6)   
The fentanyl patch is a pain in the you know where...all one can do is-

Make sure they are on the thickest skin...lower back is best.
Make sure they do NOT get wet...
Don't over-exert...seems to 'drain' them quickly.

And hope...

Veteran Member

Date Joined Aug 2008
Total Posts : 3193
   Posted 3/6/2011 8:07 PM (GMT -6)   
There is a way to get around this w/ the insurance and dosing instructions, if your PM doctor is willing to try different things.  My brain is fuzzy because I haven't been on the patch in a few years (I'm on oral fentanyl now, though); but - anyway - the same thing happened w/ me - the patch would not make it the whole 72 hours.... and my insurance was balking at paying for it to be changed at the 48 hour interval.
Like I said, my mind is fuzzy on the exact way we did it - but it was something to the extent that on that last day, I would have two patches on.  One patch would be put on, on day 3....and the other patch would be coming off on Day 3. 
Another thought is having a different kind of breakthrough medication (be it the oral fentanyl, dilaudid, etc) for Day 3 to get you through. 
It took me many, many years - and MANY combos of things (and a great doctor willing to try various combos) to come up with something that works.... I hate to see anyone suffering -- especially when you ARE getting good relief 2/3 of the month. 
Good luck to you! --Tina
Main Health Issues: Dysautonomia/POTS; CFS/Fibro; Chronic Pain (back issues, migraines, carpal tunnel, among other things); Chronic Hypertension; Hypothyroidism and Hypoadrenalism; Mixed Sleep Apnea (on BiPap); Depression/Anxiety; Vitamin D Deficiency.

Regular Member

Date Joined Jan 2011
Total Posts : 373
   Posted 3/7/2011 1:23 AM (GMT -6)   
Montys mom, we have spoken before..I am on the Fentanyl every two days and I am on Medicare..it is not the Insurance, it is the doctor that has to request it..I also suggest Mylan brand, been on Fentanyl for yrs now, I swear by it! Mostly because it does not go through digestive system. The doctor is probably just going through his steps to see how you do but it does not work at all the third day unless you are on the Duragesic name brand. I feel for you and the previous advise has been great, over lap them, or take a break though medicine if you can.. thinking of you..P.S. Love your description of pain!

Crohns disease, Pelvic Floor tension,colostomy, Chronic Pelvic Pain, Severe Scoliosis, Pelvic adhesions, recent hystorectomy, Depression..Can not remember the rest..
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 17, 2018 4:12 PM (GMT -6)
There are a total of 2,940,740 posts in 322,685 threads.
View Active Threads

Who's Online
This forum has 161106 registered members. Please welcome our newest member, HiketoHealing.
336 Guest(s), 11 Registered Member(s) are currently online.  Details
NicHostetler, Kent M., MamaLama, Luvzminis, Scaredy Cat, Girlie, marcell, slapshot, Szabo246, insomniaaa, PDXtransplant